Hail, Lamb
- When
- May 7, 3:03 PM CST
- Where
- Lamb County, 5 mi N of Olton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.252, -102.130
A user on social media reported hail up to quarter size north of Olton. No damage was reported.
By 1400 CST on the seventh, another consecutive day of severe weather was underway across the South Plains of West Texas. A dryline mixed into West Texas and stalled around the US Highway 385 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
By 1400 CST on the seventh, another consecutive day of severe weather was underway across the South Plains of West Texas. A dryline mixed into West Texas and stalled around the US Highway 385 corridor. Discrete supercells developed along the entire dryline through the South Plains. Fortunately, many of these thunderstorms did not produce severe hail. The strongest thunderstorm of the day initially developed in Lamb County and slowly moved northeast into Hale and Swisher Counties. Numerous storm chasers observed this storm and documented several tornadoes during its life cycle. The first tornado was observed approximately five miles southwest of Edmonson in Hale County. However, the NWS storm survey team was unable to locate any damage due to its brief duration and lack of damage indicators. Therefore, an EFU rating was assigned. The next tornado was observed several miles southwest of Tulia in Swisher County. Although this multi vortex tornado persisted for several minutes, no damage indicators were impacted, so an EFU rating was assigned to this tornado as well. The third tornado was observed about 4-5 miles northwest of Vigo Park and was the largest of the three. Similar to the other two tornadoes, no damage indicators were found by the NWS storm survey team, so a rating of EFU was assigned. Extremely strong rear flank downdraft winds were observed with this third tornado west of Vigo Park near the intersection of Farm to Market Roads 146 and 2301. A metal barn was partially destroyed and 19 wood transmission lines were snapped. Due to the slow moving nature of these storms, extremely heavy rainfall occurred in central Swisher County which brought an estimated three to six inches of rainfall over a short period of time. A NWS storm survey revealed many paved roads that had four to five feet of water running over the roadway. Several other roads still had mud from nearby fields on the roadway which indicates where water was over the roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 1:20 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 220 PM CDT Tue May 7 2019 .DISCUSSION... Main focus for this forecast will surround the severe weather chances this afternoon and evening. Deep upper level low is moving through AZ this afternoon with SWRLY flow over the CWA. Quick surface analysis shows the dryline in far eastern NM with a quasi-stationary/cold front straddling the TX/OK Panhandles (just north of the FA). Moisture continues to increase area wide with dewpoints now in the 60Fs. The expectation is that as the day progresses the dryline will push slightly further east into the CWA as the cold front drops further south and a surface low develops in far eastern NM. This will effectively create a triple point near and around our far NW counties. As diurnal heating combines with ample upper level energy provide by the upper level low convection will develop south of the cold front and along the dryline. All severe parameters tell the story of area wide scattered severe weather. In general, guidance continues to show steep lapse rates of 8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500- 3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor supercell development with all hazards in play. Initial threats will be very large hail, damaging wind gusts and locally heavy rainfall. As the evening progresses the threat for tornados goes up due the increasing low level jet and low level helicity values. The area with maximum tornado threat will be near the position of the front in the far eastern extreme Texas Panhandle. The main uncertainties for this forecast surround the amount of cirrus currently over much of the FA and the eventual placement of the dryline and front. Both of these things could limit convection or convection placement. Tomorrow, will be a down day as as a Pacific front pushes much of the moisture east and SW surface flow advects warmer and drier air into the area. A cold front is progged to move through the FA late Wednesday into early Thursday. This will force any residual moisture south of the area. There is a slight chance that precip could develop along the cold front early Thursday morning. For now we have keep the forecast dry but that could change in later iterations. Friday, another upper level low will develop off the coast of California. This will place us under SWRLY flow and allow for moisture to return to the region, increasing our rain shower and thunderstorm chances late in the weekend into early next week. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 28
Hazardous Weather Outlook National Weather Service Lubbock TX 1123 AM CDT Tue May 7 2019 TXZ021>044-080430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1123 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Widespread severe thunderstorms are expected late this afternoon and evening across the entire region. The greatest risk will occur across the northern Rolling Plains and extreme southern Texas Panhandle. The expected threats this afternoon will be hail to the size of baseballs, wind gusts 70 to 80 mph and isolated tornadoes. In addition, heavy rainfall may cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A user on social media reported hail up to quarter size north of Olton. No damage was reported.
Storm chasers observed and photographed a brief tornado approximately five miles southwest of Edmonson in Hale County. The NWS survey team was unable to locate any damage.
A report from the public was received of quarter size hail in and south of Ropesville. No damage was reported.
A large, multiple vortex tornado was photographed by several storm chasers southwest of Tulia in Swisher County. Despite its size, the NWS survey team did not find any evidence |of damage.
A NWS storm survey team found evidence of strong rear flank downdraft winds to the southwest of a rain wrapped tornado near Vigo Park in Swisher County. A metal barn was partially collapsed. Metal roof panels from this barn were blown off of the structure a few yards away. Additionally, a cattle feeder weighing an estimated 2500 pounds was tipped over. Farther to the east in the damage path, 19 wood transmission poles were snapped off. Additionally, a Texas Tech University West Texas mesonet site approximately four miles to the east of the damage swath recorded a wind gust to 69 mph.
Video evidence from a storm chaser showed a rain wrapped tornado moving to the northeast approximately 5-7 miles west-northwest of Vigo Park in Swisher County. The NWS survey team did not find any evidence of tornado damage due to the lack of damage indicators.
A NWS storm survey revealed significant flooding west of Tulia in Swisher County. Thunderstorms, some severe, trained over central Swisher County resulting in an estimated three to six inches of rainfall over a widespread area. Several County and Farm to Market Roads were found to have approximately four to five feet of flowing water over the roadways. In areas where water had already receded, Texas Department of Transportation maintenance vehicles were observed clearing mud off of the road where water had previously been over the roadway.
Law enforcement reported quarter size hail in Kirkland. No damage was reported.
A Texas Tech University West Texas mesonet site in Caprock Canyons State Park measured a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813232, 813242, 813233, 813243, 813236, 813244, 813272, 813234, 813235, 813237.